- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 289168, 10 pages
Uniqueness of Traveling Waves for a Two-Dimensional Bistable Periodic Lattice Dynamical System
Department of Applied Mathematics, National Chung Hsing University, 250 Kuo Kuang Road, Taichung 402, Taiwan
Received 28 December 2011; Accepted 30 January 2012
Academic Editor: Muhammad Aslam Noor
Copyright © 2012 Chin-Chin Wu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We study traveling waves for a two-dimensional lattice dynamical system with bistable nonlinearity in periodic media. The existence and the monotonicity in time of traveling waves can be derived in the same way as the one-dimensional lattice case. In this paper, we derive the uniqueness of nonzero speed traveling waves by using the comparison principle and the sliding method.
In this paper, we study the following two-dimensional (2D) lattice dynamical system: where is a function in and We assume that the coefficients are positive and bounded such that for some positive integer . Furthermore, we consider the case of bistable nonlinearity, namely, for some constant . For simplicity, we only consider the case when .
We are interested in (planar) traveling wave solutions of (1.1) such that for some (speed) and for any in the direction for some .
The study of lattice dynamical systems has attracted a lot of attention for past years. In particular, traveling wave solutions are important due to the wide applications of these special solutions. For example, the invading of one species to another can be described by traveling wave solutions (see, e.g., [1, 2]). The lattice dynamical system arises, for example, when the habitat is divided into discrete niches in certain biology models. We refer the reader to, for example, [3–9] for monostable nonlinearity and [10–16] for bistable nonlinearity in a one-dimensional lattice. In particular, in  the authors studied a very general model with bistable nonlinearity in a 1D lattice. Our purpose of this paper is to extend the result of  to the case of multidimensional lattice. For the study of multidimensional lattice, we refer to [17–19]. For the simplicity of presentation, we will only consider the 2D lattice dynamical system (1.1). Our results can be easily extended to the more general case with a convection term or spatially dependent nonlinearity as in .
In a similar manner as that in  for 1D lattice case, we can prove the existence of traveling wave solutions of (1.1)–(1.6) with profile and speed , by transforming the problem (1.1)–(1.6) into an integral formulation. Moreover, if the speed , then we can obtain for all and . We will not repeat the proof here and focus on the study of the uniqueness of nonzero speed traveling waves. The uniqueness is in the sense that if there exist two traveling waves with nonzero speeds, then these two speeds are the same, and two wave profiles are the same except a translation. Due to that the nonlinearity is independent of spatial variable, our proof of the uniqueness is simpler and more transparent than that in . In fact, motivated by the work of Fife and McLeod , Lemma 3.1 (below) provides some estimations in terms of a given traveling wave solution for the solution to the initial value problem for (1.1) with certain initial condition. Moreover, with Lemma 3.1, we employ the idea of moving coordinate and a sliding method to complete the proof of uniqueness (see Theorem 3.3).
We can determine the sign of the speed (when ) as follows.
Lemma 2.2. Suppose that , then has the same sign as .
As a simple consequence of Lemma 2.2, we have if is of balanced type, that is, . Notice that we cannot guarantee the speed is zero or not by using the method developed in . In fact, for the 1D lattice case, the classical work of Keener  indicates that the propagation failure (i.e., ) occurs when the diffusion coefficient is sufficiently small, even when is of unbalanced type. A similar result for 1D periodic case can be found in . For our model, the problem for the propagation failure is still open.
Set . Define . Then we have the following comparison principle.
Lemma 2.3. Assume that , and . Suppose that and are bounded and continuous on such that then for all , . Moreover, if there exists some with such that , then for all , .
Since the proof is quite similar to the one given in [16, Lemma 1], we safely omit it here.
Lemma 3.1. Suppose that is a solution of (1.1) for , such that and for all . If is a traveling wave solution with speed , then there exist a sufficiently large positive integer and , depending on the initial value, and positive numbers (depending on the value of near and ), , such that for all , , if , , for some small .
Proof. We will only consider the case when . In this case, we have for all .
First, we let
Clearly, is continuous. Fixing with there exists , such that for all . Since is continuous, we would find , such that for all , . By the same reasoning, there exist and , such that for all , .
Define , where
Choose satisfying , and let , be determined later. We claim that for some and . Since , there exists , such that Moreover, since , there exist and , such that Combining (3.8) and (3.9), we have proved the claim (3.7).
Now, we prove . If , then Divide into three cases.
Case 1. . From the above discussion, since , we have Since ,. Choosing , we have in this case.Case 2. . As in Case 1, we have such that if .Case 3. . If and , then . Choosing , we have in this case.Then for all cases. Hence, the second inequality of (3.2) follows from a comparison principle. By the same way, we have the first inequality of (3.2). This proves the lemma.
Note that we have the following different type of super- and sub-solutions which can be verified by a similar way as that of Lemma 3.1.
We now prove the following uniqueness result.
Proof. As before, we only consider the case when both and are positive. Since
by Lemma 3.1, we have
for all , with the constants defined in Lemma 3.1.
Let , , and , . Take . We get for all , , By the property (1.5) for all , ,
Setting the moving coordinate we have for any , for all , Suppose that . We may assume that . Fixing and sending , this leads that either or , which is a contradiction. Hence, .
We now suppress the dependence of , and we obtain
For , we have Define Since due to , we have . Assume that . By the strong comparison principle, we know that Since , there exists such that where is the number mentioned in Lemma 3.2. If , by the continuity of , we would find , , such that If , then Combining (3.24) and (3.25), we get Hence, By Lemma 3.2 and the comparison principle, we have Fixing and sending , This contradicts with the definition of . Hence, .
Hence, we obtain the uniqueness (up to translations) of the traveling wave solution with nonzero speed.
This work was partially supported by the National Science Council of the Republic of China under the Grant NSC 100-2115-M-005-001. The authors also thank the referee for some valuable comments and suggestions.
- R. A. Fisher, “The wave of advance of advantageous genes,” Annals of Eugenics, vol. 7, pp. 355–369, 1937.
- A. N. Kolmogorov, I. G. Petrovsky, and N. S. Piscounov, “Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique,” Bulletin de l'Universite d'Etat à Moscou Serie International section A, vol. 1, pp. 1–25, 1937.
- B. Zinner, G. Harris, and W. Hudson, “Traveling wavefronts for the discrete Fisher's equation,” Journal of Differential Equations, vol. 105, no. 1, pp. 46–62, 1993.
- S.-C. Fu, J.-S. Guo, and S.-Y. Shieh, “Traveling wave solutions for some discrete quasilinear parabolic equations,” Nonlinear Analysis. Theory, Methods & Applications, vol. 48, no. 8, pp. 1137–1149, 2002.
- X. Chen and J.-S. Guo, “Existence and asymptotic stability of traveling waves of discrete quasilinear monostable equations,” Journal of Differential Equations, vol. 184, no. 2, pp. 549–569, 2002.
- X. Chen and J.-S. Guo, “Uniqueness and existence of traveling waves for discrete quasilinear monostable dynamics,” Mathematische Annalen, vol. 326, no. 1, pp. 123–146, 2003.
- J. Carr and A. Chmaj, “Uniqueness of travelling waves for nonlocal monostable equations,” Proceedings of the American Mathematical Society, vol. 132, no. 8, pp. 2433–2439, 2004.
- X. Chen, S.-C. Fu, and J.-S. Guo, “Uniqueness and asymptotics of traveling waves of monostable dynamics on lattices,” SIAM Journal on Mathematical Analysis, vol. 38, no. 1, pp. 233–258, 2006.
- J.-S. Guo and F. Hamel, “Front propagation for discrete periodic monostable equations,” Mathematische Annalen, vol. 335, no. 3, pp. 489–525, 2006.
- B. Zinner, “Stability of traveling wavefronts for the discrete Nagumo equation,” SIAM Journal on Mathematical Analysis, vol. 22, no. 4, pp. 1016–1020, 1991.
- B. Zinner, “Existence of traveling wavefront solutions for the discrete Nagumo equation,” Journal of Differential Equations, vol. 96, no. 1, pp. 1–27, 1992.
- S.-N. Chow, J. Mallet-Paret, and W. Shen, “Traveling waves in lattice dynamical systems,” Journal of Differential Equations, vol. 149, no. 2, pp. 248–291, 1998.
- J. Mallet-Paret, “The Fredholm alternative for functional-differential equations of mixed type,” Journal of Dynamics and Differential Equations, vol. 11, no. 1, pp. 1–47, 1999.
- J. Mallet-Paret, “The global structure of traveling waves in spatially discrete dynamical systems,” Journal of Dynamics and Differential Equations, vol. 11, no. 1, pp. 49–127, 1999.
- P. W. Bates, X. Chen, and A. J. J. Chmaj, “Traveling waves of bistable dynamics on a lattice,” SIAM Journal on Mathematical Analysis, vol. 35, no. 2, pp. 520–546, 2003.
- X. Chen, J.-S. Guo, and C.-C. Wu, “Traveling waves in discrete periodic media for bistable dynamics,” Archive for Rational Mechanics and Analysis, vol. 189, no. 2, pp. 189–236, 2008.
- J. W. Cahn, J. Mallet-Paret, and E. S. Van Vleck, “Traveling wave solutions for systems of ODEs on a two-dimensional spatial lattice,” SIAM Journal on Applied Mathematics, vol. 59, no. 2, pp. 455–493, 1999.
- J.-S. Guo and C.-H. Wu, “Existence and uniqueness of traveling waves for a monostable 2-D lattice dynamical system,” Osaka Journal of Mathematics, vol. 45, no. 2, pp. 327–346, 2008.
- J.-S. Guo and C.-H. Wu, “Front propagation for a two-dimensional periodic monostable lattice dynamical system,” Discrete and Continuous Dynamical Systems, vol. 26, no. 1, pp. 197–223, 2010.
- P. C. Fife and J. B. McLeod, “The approach of solutions of nonlinear diffusion equations to travelling front solutions,” Archive for Rational Mechanics and Analysis, vol. 65, no. 4, pp. 335–361, 1977.
- J. P. Keener, “Propagation and its failure in coupled systems of discrete excitable cells,” SIAM Journal on Applied Mathematics, vol. 47, no. 3, pp. 556–572, 1987.
- S.-G. Liao and C.-C. Wu, “Propagation failure in discrete periodic media,” Preprint. In press.